Advertisement
YOU ARE HERE: LAT HomeCollectionsDrugs

THE NATION

Aspirin, Ibuprofen Warnings Advised

Health: Consumers need to be told the painkillers can cause internal bleeding and kidney damage, a panel tells the FDA.

September 21, 2002|RANDY TRICK | TIMES STAFF WRITER

WASHINGTON — Consumers should be warned that medications containing aspirin and ibuprofen can cause internal bleeding and kidney damage, a government advisory committee decided Friday.

The panel of experts--made up of doctors and scientists--in the second of two days of reviewing the side effects of the country's most popular over-the-counter painkillers, found that consumers had become so accustomed to taking aspirin and ibuprofen--sometimes in larger doses than intended by manufacturers--that they had lost sight of the risks.

Without dissent, the 25-member commission sent its advice to the Food and Drug Administration. The FDA is not obliged to follow the panel's advice, but usually does.

On Thursday the group, formally known as the Nonprescription Drug Advisory Committee, recommended that packages containing acetaminophen, the active ingredient in Tylenol, should warn of serious and potentially fatal liver damage, particularly in case of overdose.

For The Record
Los Angeles Times Tuesday October 01, 2002 Home Edition Main News Part A Page 2 National Desk 7 inches; 261 words Type of Material: Correction
Medicine labels--In a story in Section A on Sept. 21 about warning labels for aspirin and ibuprofen, Dr. Eric Brass, a member of the Food and Drug Administration's Nonprescription Drug Advisory Committee, was mistakenly identified as chairman of the department of medicine at UCLA. In fact, he is a professor in the department.

The experts turned Friday to the other two major painkillers, ibuprofen, which is the medication in Advil and Motrin, and aspirin. They are the most common "non-steroidal anti-inflam- matory drugs," or NSAIDs.

"Aspirin is problematic," said Dr. Byron Cryer, an associate professor of medicine and gastroenterologist at the University of Texas Southwestern Medical School.

"With low doses, the labeling is OK, but with higher doses ... is a higher risk."

For aspirin, the risk of internal bleeding in the stomach and the rest of the gastrointestinal tract is somewhere from 1% to 3% for those who take no more than the recommended dosage, but the risk grows with the size of the dosage, prolonged use and a history of ulcers and internal bleeding, the commission found.

Advisory commission members expressed particular concerns about doctors who recommended aspirin in large amounts to relieve arthritis pain.

They also worried about the use of several pain relievers in tandem. Even though no single medication might be taken in amounts that exceed recommended dosages, the combination could be dangerous, the panel found.

The commission discussed the problem of fitting all the desired warning language in the limited space on small packages.

"Packaging is a major impediment to safety," said Dr. John Cush, chief of rheumatology and clinical immunology at Presbyterian Hospital in Dallas. "Ask a lawyer: the longer [the text], the less likely to read through it. The shorter, the more likely to try struggling through it."

The idea of copying the technology company was supported and pushed by Dr. Eric Brass, chair of the department of medicine at UCLA's medical center, who suggested following the lead of computers with chips made by Intel that declare: "Pentium inside."

Ibuprofen packages, he said, could feature the words, "NSAIDs inside."

Advertisement
Los Angeles Times Articles
|
|
|